After quitting smoking 3.5 years ago I suffered from vertigo, balance and cognitive problems, My vit D level was tested at 14.4 ng ml. After supplementation of 50000 iu for a few weeks I noticed some minor improvement. I went onto a maintenance dose of between 2000 a day. My symptoms gradually improved over the next 2 years. I reduced the dosage to 1600 without any noticeable difference for almost a year. My peak vit d level tested at 101 nmol one year ago. When I reduce my dose to 400 iu a day, the balance and vertigo problems return within 24 hours and get worse as time goes on. Unfortunately I get side effects of fluid retention (esp edema in the face) and minor depression and agitation when I take more than 400 IU. Nevertheless, I have been taken 400 iu for almost the past year. Recently the balance and vertigo has become very bad again, so I have tried 800 iu this dramatically improves the balance and vertigo again within 24 hours, but the side effects return. Can you explain why vitamin d has such an immediate effect (24 hours) on my symptoms and how I can remove the side effects?

Asked by  enter487trust98226800 on November 17, 2015

Answers
  •  enter487trust98226800 on

    See title

    Answered by  enter487trust98226800 on

  • IAW
    Participant
     IAW on

    How much magnesium (if so what kind) and Vitamin K2 do you supplement with?

    Answered by  IAW on
  •  enter487trust98226800 on

    I take transdermal magnesium at about the rda each day. Have been for the past two years. I can not take vitamin K as it induces vertigo.

    Answered by  enter487trust98226800 on

  • IAW
    Participant
     IAW on

    So just the other day there was a blog titled https://www.vitamindcouncil.org/blog/dear-dr-cannell-vitamin-d-and-parkinsons-disease/. This may explain why Vitamin D can have an immediate effect. You can read it at the above link.
    I do not know why the Vitamin D causes you “symptoms”. I can only speculate. The RDA for magnesium may not be enough and you may need to take more. Men may need 700mg a day and woman 500mg a day. Taking more magnesium cannot hurt you. The worst thing it can do is to give you loose bowls if you get too much and then all you need to do is cut back on the amount you take. So quite possible more magnesium could help. The agitation could be attributed to this.
    Have you tried all the different types of Vitamin k. Some are man made and others are not. Just the other day was a blog on Vitamin K and the brain so a deficit might bring on the depression.
    Does going in the sunshine bring on any of these issues?
    There has been another person on Q and A that was also having issues when they tried to take Vitamin D. We left off that since taking magnesium they were feeling a lot better but were still having issues taking Vitamin D.
    When you were taking the 2000 or 1600 did you have symptoms also?

    Answered by  IAW on
  •  enter487trust98226800 on

    Thanks so much for your reply. This theory / research potentially solves several unanswered questions regarding my experience with Vitamin D. It explains why I get almost immediate relief and why I have to take daily doses (as the half life of parent Vitamin D is only 12 to 24 hours). The inner ear also has a large amount of endothelial cells / membranes, so the research also hints at why vertigo could be improved with vitamin D..

    I am going to try and increase the dosage of vit d again. I will try taking more magnesium, digestive issues are not a concern as I take transdermal. However I get insomnia if I take too much. I will however experiment. Can you recommend a type of K2 that is pure? I am considering just using lots of grass fed butter (which I do not currently consume).

    Answered by  enter487trust98226800 on

  • IAW
    Participant
     IAW on

    I have been using MK-7 by Jarrow Formulas. If you like it you can just eat Natto like the Japanese. I would use grass fed “butter” along with the MK-7. K1 can be very cheap and maybe you want to add that at some point. Since things seem to bother you though, I would take one step at a time.

    Answered by  IAW on

  • IAW
    Participant
     IAW on

    Have you had any calcium levels done in the past 6 months to a year? Also have you ever had a magnesium RBC test done? What country do you live in?

    Answered by  IAW on
  •  enter487trust98226800 on

    My calcium was 2.39 nmol / l (ref 2.23 to 2.50) in March 2015. I have had extensive testing prior to this, it has always been in the ref range. Ive had previous serum magnesium results which are always wiithin ref range. Ivae had red cell follate, which is slightly below the reference range (dr said it is unlikely to be causing symptoms). My igf1 and selenium are always above the reference range for reasons unknown. I am in the UK.

    Answered by  enter487trust98226800 on
  •  enter487trust98226800 on

    My calcium was 2.39 nmol / l (ref 2.23 to 2.50) in March 2015. I have had extensive testing prior to this, it has always been in the ref range. Ive had previous serum magnesium results which are always wiithin ref range. Ive had red cell follate, which is slightly below the reference range (dr said it is unlikely to be causing symptoms). My igf1 and selenium are always above the reference range for reasons unknown. I am in the UK.

    Answered by  enter487trust98226800 on

  • IAW
    Participant
     IAW on

    Since your red cell folate is “slightly below” has anyone ever suggested supplementing? It would seem your “symptoms” do not appear to be those of folate deficiency but have you ever tried?
    Serum magnesium is different then RBC magnesium. The magnesium “guru” says we should look for readings in the upper end of that level but you also said that too much magnesium can cause you insomnia. You don’t suppose different types of magnesium might work differently on you? Just a thought.
    Above I also asked “Does going in the sunshine bring on any of these issues?” but you never answered.

    Answered by  IAW on

  • IAW
    Participant
     IAW on

    Perhaps you are just plain allergic to the Vitamin D.

    Answered by  IAW on

Recent Discussion

Popular Questions